Mississippi Woman Survives Near-Fatal Battle with SJSJul 23, 2013
A Mississippi beauty pageant contestant plans to return to the runway soon after battling a life-threatening bout of Stevens-Johnson Syndrome.
The woman, 23-year-old Kennitra Thompson, developed the potentially fatal skin disease after taking the prescription drug Lamotrigine. What started as signs of a potential allergy and dark spots on her body soon worsened and she found herself in a coma on life support in a hospital, according to a report from WAFB-TV in Jackson, Miss.
Based on our previous reports, Lamotrigine is just one drug that can cause Stevens-Johnson Syndrome. Lamotrigine is sold in name-brand form as Lamictal. SJS is also a potential side effect of over-the-counter medications like Tylenol (acetaminophen) and Advil (ibuprofen).
SJS is marked by the death of skin and mucous membranes. These symptoms often progress quickly and require immediate emergency attention. As SJS progresses, the lining of the eyes, nose, mouth, throat and other areas can become blistered, and some victims of the disease have lost their sight as a result. Symptoms can also include facial swelling, tongue swelling, hives, red or purple rashes progressing over the entire body, and shedding of skin.
Our previous reports on the side effects of Lamotrigine note that as many as 10 percent of children who were treated with the drug in a clinical trial developed a skin rash. Some of those cases eventually progressed into SJS. If SJS becomes more severe, it could develop into Toxic Epidermal Necrolysis (TEN).
In Mississippi, Thompson reported taking Lamotrigine just before her symptoms of SJS first appeared. As the condition worsened, the beauty pageant contestant — who today plans to participate in the Miss Mississippi pageant on the way to Miss America — slipped into a coma and was on life support equipment for two weeks.
Thompson eventually fully recovered from her bout of SJS after she inexplicably awoke one day and symptoms of it were dissipating. She has been left with permanent scars she now calls “cheetah spots,” she told WAFB-TV. Her doctor told the TV station that she believes some patients may not be able to break down a drug like Lamotrigine and that it could build to toxic levels as it’s taken over time.